Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Memphis, TN

May 3, 2020Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2020, 12:59 PM CDT for Clay County, Greene County, Arkansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 12:59 PM CDT (17:59 UTC)
Expired
May 3, 2020, 1:45 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:17 PM CDTTSTM WND DMG2 Nw Corning, ARUTILITY POLE SNAPPED ALONG COUNTY ROAD 140.
May 3, 1:20 PM CDTTSTM WND DMGCorning, ARTREE DOWN ON POWERLINES ON SW 3RD
May 3, 1:40 PM CDTTSTM WND DMGPiggott, ARNUMEROUS TREES DOWN ACROSS TOWN.
May 3, 1:45 PM CDTTSTM WND DMGRector, ARA FEW TREES DOWN IN RECTOR, CLAY CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS54 KMEG 031759
SVRMEG
ARC021-055-031845-
/O.NEW.KMEG.SV.W.0142.200503T1759Z-200503T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1259 PM CDT Sun May 3 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Greene County in eastern Arkansas...
  Clay County in eastern Arkansas...

* Until 145 PM CDT.

* At 1259 PM CDT, a severe thunderstorm was located over Datto, or 9
  miles west of Corning, moving east at 55 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Piggott, Corning, Rector, Chalk Bluff Natural Area, Lafe, Reyno,
  Knobel, Pollard, Greenway, McDougal, Success, Peach Orchard,
  Delaplaine, Datto, Crockett, Stonewall, Heubner, Tipperary,
  Hickoria and Brookings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9016 3619 9021 3623 9081 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3641 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 1759Z 270DEG 46KT 3641 9076 

HAIL...1.50IN
WIND...70MPH
 
$$

WOODALL
2 follow-up statements
810 
WWUS54 KMEG 031814
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
114 PM CDT Sun May 3 2020

ARC021-055-031845-
/O.CON.KMEG.SV.W.0142.000000T0000Z-200503T1845Z/
Greene AR-Clay AR-
114 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN GREENE AND CLAY COUNTIES...

At 113 PM CDT, a severe thunderstorm was located over Corning, moving
east at 50 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Piggott, Corning, Rector, Chalk Bluff Natural Area, Lafe, Reyno,
Knobel, Pollard, Greenway, McDougal, Success, Peach Orchard,
Delaplaine, Datto, Crockett, Stonewall, Heubner, Tipperary, Hickoria
and Brookings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3650 9016 3619 9021 3623 9081 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3641 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 1813Z 270DEG 42KT 3641 9055 

HAIL...1.25IN
WIND...70MPH
 
$$

WOODALL
213 
WWUS54 KMEG 031827
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
127 PM CDT Sun May 3 2020

ARC021-055-031845-
/O.CON.KMEG.SV.W.0142.000000T0000Z-200503T1845Z/
Greene AR-Clay AR-
127 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN GREENE AND CLAY COUNTIES...

At 127 PM CDT, a severe thunderstorm was located near Pollard, or
near Piggott, moving east at 55 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Piggott, Corning, Rector, Chalk Bluff Natural Area, Lafe, Reyno,
Knobel, Pollard, Greenway, McDougal, Success, Peach Orchard,
Delaplaine, Datto, Crockett, Stonewall, Heubner, Tipperary, Hickoria
and Brookings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3650 9016 3619 9021 3623 9081 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3641 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 1827Z 278DEG 47KT 3637 9032 

HAIL...1.25IN
WIND...70MPH
 
$$

WOODALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:34 PM CDT, 25 minutes earlier.

Area forecast discussion, May 3, 12:34 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1234 PM CDT Sun May 3 2020

.UPDATE...

Update for 18Z TAF issuance.

&&

.PREV DISCUSSION... /issued 1028 AM CDT Sun May 3 2020/

It's generally quiet across the Mid-South at this time, but we're
continuing to monitor a cluster of strong to severe thunderstorms
moving across southwest MO. These storms are expected to continue a
rapid eastward progression throughout the day ahead of a shortwave
trough over the Central Plains. A stratocumulus deck is filling in
across the region this morning, but the latest guidance continues to
indicate destabilization this afternoon with temperatures warming
into to 80F+ in most areas. MLCAPE near 2000 J/kg is anticipated
this afternoon, mainly along north of I-40 as moisture pools ahead
of the approaching cold front. Deep-layer shear will be strong with
0-6km BWD of 35-45 kts. This should help maintain the MCS despite it
running into a bit of a capping inversion. Downshear Corfidi vectors
indicate a propagation speed exceeding 50 mph so this system won't
take long to move through the CWA. Damaging winds will be the
primary concern, especially across the Bootheel and portions of west
TN.

PoPs were increased for this afternoon to account for the more
recent model trends and anticipated MCS. Temperatures were also
increased a few degrees in the northern portion of the CWA where
surface obs are already in the mid 70s.

MJ

PREV DISCUSSION... /issued 353 AM CDT Sun May 3 2020/

DISCUSSION...
Currently...Mild across the Mid-South early this morning with
light south winds and temps ranging from the upper 50s along the
TN River to the upper 60s across the Delta. Humidity levels have
climbed over the past day or two with dewpoints in the upper 50s
to lower 60s. Skies are mostly clear and a cold front is situated
from KIND-KSTL-KOKC.

Today and tonight...Cold front will sag south during the day
while a fast moving shortwave moves across the Middle MS Valley by
noon and into the Ohio Valley by this evening. Expect interaction
between these features to result in convective development early
this morning across SE KS/SW MO spreading east/southeast during
the day. A marginally unstable airmass with SBCAPES between
1000-2000 j/kg will develop today across northern sections of the
Mid-South. Steep mid level lapse rates are in place as evidenced
not only by sounding data but also periods of ACCAS clouds over
the last 24 hours. 0-6km shear of 40-50 kts will overspread
northern parts of the Mid-South as the shortwave passes by to the
north. The cap around 700 mb is pretty substantial early on
though model soundings indicate some weakening by this afternoon.
Latest CAMs indicate multi cell clusters working into northern
parts of the Mid-South starting as early as 11 am pushing
east/southeast during the afternoon. Given that some ingredients
are in place some strong to perhaps severe storms are possible.
Large hail and damaging wind would be the threat with any severe
storms. As the upper support races east expect convection
associated with the front drifting south across the Mid-South to
weaken tonight. By Monday morning the front will be located across
North MS.

Monday and Monday night...The front will remain stalled for a
while Monday with a few showers around in the morning. Monday
afternoon the next shortwave will start racing across the plains
and into the Middle MS Valley with surface low pressure tracking
from the Red River Valley ENE toward North AR/SW MO and the
stalled front across the Mid-South will start to lift NE. Expect
convection to develop across MO during the day and eventually
slide east-southeast along the boundary across the Mid-South.
Steep mid-level lapse rates, adequate surface based instability
south of the boundary and 0-6 km shear values increasing to over
50kts could lead to a few severe storms mainly over NE AR, the MO
Bootheel and NW TN. Damaging winds and hail would be the main
threats. The severe weather threat looks like later in the
afternoon into the evening hours before the shortwave tracks east
and the upper support wanes.

Tuesday...The trailing cold front drifts southeast during the day.
There will be a few showers and perhaps a thunderstorm as the
front tracks through but the forcing is weak and a cap will be in
place. Have decided to pull the mention of strong storms from the
HWO for Tuesday afternoon.

Wednesday and Thursday...This beautiful spring still has legs. Cool
high pressure with deep NW flow builds in with well below normal
temperatures. Some location will see some lows in the 40s
especially Thursday morning.

Friday and Saturday...This pattern is looking like fall with a
large upper low dropping into the Great Lakes by the end of the
week. A cold front front will bring rain chances to the Mid-South
Friday followed by an unseasonable, almost chilly. airmass for
the weekend. Expect highs in the 60s with widespread lows in the
40s. Would not be surprised if one of our cooler locations dips to
39F. FYI...average highs for next weekend for Memphis are
approaching 80F with average lows around 60F.

SJM

&&

.AVIATION...
/18Z TAFs/

Active weather period for most of our TAF sites this forecast cycle.
Line of TSRA will move rapidly east near the AR/MO and TN/KY
borders, and may affect northern TAF sites with TSRA and gusty
OUTFLOW winds. Surface cold front will move through overnight,
continuing the threat for at least SHRA at all except KTUP. Lower
cigs also expected with frontal boundary, will take to lower bound
of MVFR for now. SSW surface winds, some gusty, will swing to N/NE
following front passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 3, 11:44 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1144 AM CDT Sun May 3 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1144 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Confidence is increasing that a cluster of strong to severe
storms will affect northeast Arkansas, the Missouri Bootheel, and
northwest Tennessee this afternoon. Damaging winds are the
primary hazard with large hail being a secondary concern. A Severe
Thunderstorm Watch is in effect from Harrisburg, to Brownsville,
to Decaturville through 6 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible along and north of the
Tennessee and Mississippi state line late Monday afternoon into
Monday evening. Best chances for severe storms will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:23 PM CDTSevere Thunderstorm WarningMEGGreene37 min
May 3, 1:30 PM CDTSevere Thunderstorm WarningMEGClay, Greene45 min
May 3, 1:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi, Poinsett47 min
May 3, 2:09 PM CDTSevere Thunderstorm WarningMEGMississippi51 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett45 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMEGMississippi41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.